Drought, Bailey
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
S Drought Monitor. Swisher County joined Hall, Briscoe, Cottle, and Motley Counties with drought levels below D2 (Severe).
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions during the month of March were largely unchanged although a slight worsening did occur in the U.S Drought Monitor. Swisher County joined Hall, Briscoe, Cottle, and Motley Counties with drought levels below D2 (Severe). The worst drought conditions persisted in the southwestern Texas panhandle and northwestern South Plains as well as the southern Rolling Plains.
Temperatures during the month of March varied from well below normal to much above normal with several systems affecting the area. Very little to no precipitation was recorded throughout the entire month. Both Lubbock and Childress recorded only a trace of precipitation. Most systems brought strong winds and dry weather to the region with only scattered precipitation. The time of year between winter and spring is within the climatological maximum for wildfire activity due to dry conditions. Keetch-Byram Drought Index values worsened from the beginning of the month due to the persistent lack of precipitation. By the end of March, values between 400 and 600 covered much of the South Plains and Rolling Plains. The southern Texas panhandle saw values ranging from 200-400 with the southwestern panhandle less than 200.
The effects of the lack of precipitation were beginning to show across the region. One significant wildfire was observed which rapidly spread from strong winds. Fuel conditions worsened although fuel load compared to the past two years is lower due to the drought. Dryland winter wheat crops that emerged in the fall of 2012 were reported to be in good condition but those that developed in the winter were rated to be poor due to the timing of precipitation in January and February. Precipitation that fell in the first couple months of the year improved rangeland and pastures but additional precipitation was needed to keep these lands in good conditions.
Economic losses due to drought through March since the drought began were estimated near $2.6 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 11:41 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1141 PM CST THU FEB 28 2013 .AVIATION... PREVAILING VFR CONDITIONS THROUGH FRIDAY EVENING. WEST TO NORTHWEST WINDS BELOW 10 KNOTS WILL OCCUR OVERNIGHT...BEFORE A COLD FRONT MOVES THROUGH FRIDAY MORNING. WINDS WILL INCREASE TO 15-20 KNOTS WITH GUSTS TO 25-30 KNOTS AT KLBB AND KCDS BY MID TO LATE MORNING. A LIGHT VIRGA SHOWER MAY SCRAPE BY KCDS...BUT PROBABILITY OF OCCURRENCE WITHIN 5 MILES OF THE TERMINAL IS MUCH TOO LOW TO WARRANT MENTION. && PREV DISCUSSION... /ISSUED 302 PM CST THU FEB 28 2013/ SHORT TERM... MAIN LOW ACROSS THE CONUS SITUATED ACROSS THE UPPER OHIO VALLEY BY LATE THIS AFTERNOON WITH A TROUGH EXTENDING WESTWARD THROUGH THE CENTRAL PLAINS THEN OUT ACROSS SOUTHERN CALIFORNIA INTO THE PACIFIC. SOME DEEPENING OF ANOTHER LOBE ACROSS THE GREAT LAKES WILL OCCUR AND PHASE WITH THE AFOREMENTIONED TROUGH AS IT PASSES OVERHEAD. THANKS TO THE UPPER LEVEL FORCING...A COLD FRONT WILL BE PUSHED THROUGH THE REGION FRIDAY MORNING...LIKELY BEFORE SUNRISE. AN AREA OF LIFT WILL SKIRT OUR NORTHEASTERN ZONES THOUGH LOWER LEVELS APPEAR TO REMAIN QUITE DRY. IF THE MOISTURE IN THE MID- LAYERS CAN BECOME MORE PREVALENT THAN CURRENTLY INDICATED...SOME MODEST INSTABILITY MAY DEVELOP. WILL THEREFORE KEEP MENTION OF LIGHT SHOWERS. PRECIP PHASE MAY BE PROBLEMATIC AND WILL MAINTAIN WORDING OF A MIX IN THE NORTHEAST DURING THE MORNING CHANGING TO LIQUID. THEREAFTER...MILDLY BREEZY CONDITIONS PERSIST INTO THE AFTERNOON HOURS AS NORTHERLIES STAY UP BEHIND THE FRONT. LONG TERM... STRONG MERIDIONAL FLOW WILL BE REPLACED BY SHORT WAVE RIDGING FROM LATE FRIDAY INTO SUNDAY. SURFACE LEE TROUGHING WILL DEVELOP THIS WEEKEND LEADING TO BREEZY DOWNSLOPE WINDS. THIS WILL IN TURN RAISE TEMPERATURES INTO THE 60S AND 70S ON SUNDAY AND MONDAY. THIS LEE TROUGHING WILL DEVELOP IN RESPONSE TO AN UPPER TROUGH MOVING ACROSS THE CENTRAL ROCKIES THIS WEEKEND. AS THIS TROUGH EMERGES ONTO THE PLAINS...THE HEIGHT GRADIENT ALOFT WILL TIGHTEN AND LEAD TO STRONG WINDS ON MONDAY. THIS SAME SYSTEM WILL SEND A COLD FRONT THROUGH THE AREA AND MAY WRECK HAVOC ON MONDAY TEMPERATURES. MODELS ARE CURRENTLY IN GOOD AGREEMENT ON MOVING THIS DRY FRONT THROUGH ON MONDAY AFTERNOON. HOWEVER...STRONGER SURFACE RIDGING AND SIGNIFICANTLY COOLER TEMPERATURES WILL NOT SPREAD INTO THE AREA UNTIL TUESDAY MORNING. A HIGHLY AMPLIFIED PATTERN WILL RETURN TO THE CONUS MID WEEK WITH RIDGING OVERHEAD. WINDS WILL COME BACK AROUND TO THE SOUTH AHEAD OF ANOTHER STRONGER AND POSSIBLY DEEPER SYSTEM FOR NEXT WEEKEND. BY LATE NEXT WEEK AHEAD OF THIS SYSTEM...ABUNDANT MOISTURE MAY BE DRAWN INTO WEST TEXAS INCREASING CHANCES FOR PRECIPITATION SOMETIME NEXT WEEKEND. JDV && .PRELIMINARY POINT TEMPS/POPS... FRIONA 46 26 49 25 58 / 0 0 10 0 0 TULIA 45 26 46 26 59 / 0 0 10 0 0 PLAINVIEW 48 28 46 27 59 / 0 0 10 0 0 LEVELLAND 51 27 51 29 62 / 0 0 10 0 0 LUBBOCK 52 28 50 28 64 / 0 0 10 0 0 DENVER CITY 53 28 54 28 62 / 0 0 10 0 0 BROWNFIELD 52 28 54 29 64 / 0 0 10 0 0 CHILDRESS 53 30 51 27 58 / 0 10 20 10 0 SPUR 53 29 54 30 64 / 0 0 10 10 0 ASPERMONT 55 31 56 31 65 / 0 0 10 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 641 AM CST THU FEB 28 2013 TXZ021>044-011245- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 641 AM CST THU FEB 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
20 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434435, 434436, 434437, 434438, 434439, 434440, 434441, 434442, 434443, 434444, 434445, 434446, 434447, 434448, 434449, 434450, 434451, 434452, 434453, 434454.